advertisement

Childhood Diseases

Question
Posted by: KC | 2008/05/23

Q.

Should I go back to the doctor?

Hi Doctor.
My six month old baby boy came down with a cold on saturday and has been very blocked up. I could not make an app with my paed as they where fully booked so I took him to my GP on wednesday. He diagnosed him with and "upper respitory infection" and prescribed antibiotics (Augmentin BDS) 5mls twice a day, Demazin and Bronchoped 2.5mls twice daily. I have not seen an improvement but I am worried that he is vommiting quite alot. He has reflux so I am used to vomit but this is not the same. Last night I gave him his antibiotic and then his porridge but after a few spoons he started choking and vomitting. It was very scary because suddenly he became blocked with mucous in the nose and food down his throat and could not breathe. Everything that went down came back up. A few hours later I gave him the Demazin and then his bottle. He fell asleep while drinking the bottle and a few minutes after finishing he started projectile vomitting in his sleep. Almost his whole bottle came up. This morning he seems happy enough but has vomitted twice. I think all the flu medicine with reflux medicine is too much and he is not coping with it all. It is the first time he has had antibiotics and medicines for a cold. He is not running a temp. Do you think I should take him back to the doctor or will it take a bit longer for the antibiotics to work?
Thank you!

Expert's Reply

A.

Paediatrician

I agree with you that the medicines may be causing him to vomit like this especially if he has reflux. The antibiotic is the number one suspect here as the clavulanic acid found in Augmentin often causes babies to vomit.Your baby almost certainly has a viral illness and does not need an antibiotic so stop giving it to him. The Brochoped can certainly cause vomiting,so stop using it. You can stop the Demazin as well as the chlorphenamine in it will cause overstimulation.Simply use infant saline nose drops regularly until he starts to clear up and give him Reuteri infant drops to counter the effects of the antibiotic he has taken.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
user comments

C.

Posted by: Worried " Reflux"  Mom | 2008/09/22

My son (2.5 yrs) has been “ sick”  since birth with mostly ear infections, croup, bronchitis, sinusitis, etc. He’ s been on so much antibiotics, it’ s scary. Last week he was admitted to hospital with gastro and spent the week there and was released yesterday, however his infection count didn’ t lower. He however also has a throat infection that won’ t clear after a week on the antibiotic drips. The paed called in an ENT and he says my son’ s probably been suffering from reflux since birth, hence all the ear infections, croup symptoms, night fevers, etc (he didn’ t sleep for the firsts 15 months of his life!!!). However, this is great, he said no further tests are needed and no medication is suggested. Then the paed that released us said to put him on losec and if this doesn’ t work to do tests. My paed said to wait and see. I’ m at the end of my rope and need to know if you could recommend a specialist that I could see, as my son’ s constant illnesses is not only affecting him, but the entire family and I can’ t go on with so many different opinions of what could be wrong and what could be done.

Reply to Worried &quot Reflux&quot  Mom
Posted by: ina | 2008/08/04

My toddler of 4 as a could runny nose in one day from water couler to green, she doesnt have a fever only the nose a bit of coughing, what can i give her with out doctor decription? I have allecet syrup and demazin and brocopet> 

Reply to ina
Posted by: Single Mommy | 2008/05/23

Thats how we discovered my LO had a "reaction" to penicillin.
Just call your doctor and let him know

Reply to Single Mommy
Posted by: Tasja | 2008/05/23

Just want to say ,that i`ve seen with my dad and my husband that Augmentin antibiotics they became very nausious(naar) and my husband vomites all the time after he drank it,when next the Dr prescribe it ,he said he wants another antibiotic,and there was no problems.Could be that your LO is allergic to Augmentin.Its not the first time i`ve heard thaty some-one vomites after drinking Augmentin,thats what i wanted to say!

Reply to Tasja

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.